Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 309, NWS Indianapolis, IN

September 27, 2006Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 27, 2006, 4:12 PM CDT for Knox County, Sullivan County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2006, 4:12 PM CDT (21:12 UTC)
Expired
Sep 27, 2006, 5:00 PM CDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:44 PM CDTHAIL 0.88Bicknell, INNICKEL TO DIME SIZED HAIL REPORTED IN MANY LOCATIONS IN NORTHERN KNOX COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 272112
SVRIND
INC083-153-272200-
/O.NEW.KIND.SV.W.0309.060927T2112Z-060927T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM CDT WED SEP 27 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KNOX COUNTY IN SOUTHWEST INDIANA...
  THIS INCLUDES THE CITY OF VINCENNES...
  SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 500 PM CDT(600 PM EDT)

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF OAKTOWN...OR ABOUT 12 MILES
  NORTHEAST OF LAWRENCEVILLE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUCEVILLE AROUND 420 PM CDT...
  CARLISLE AROUND 525 PM EDT...
  BICKNELL AROUND 430 PM CDT...
  EDWARDSPORT AROUND 435 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3894 8752 3873 8751 3866 8756 3869 8729
      3883 8722 3890 8715 3891 8726 3899 8725

$$

PUMA
2 follow-up statements
000 
WWUS53 KIND 272133
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EDT WED SEP 27 2006

INC083-153-272200-
/O.CON.KIND.SV.W.0309.000000T0000Z-060927T2200Z/
KNOX-SULLIVAN-
433 PM CDT WED SEP 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT(600 PM EDT) FOR NORTHERN KNOX AND SOUTHEASTERN SULLIVAN
COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR EDWARDSPORT...OR ABOUT 17 MILES NORTHEAST
OF VINCENNES...MOVING EAST AT 40 MPH.

LAT...LON 3890 8744 3873 8751 3866 8756 3869 8729
      3883 8722 3890 8715 3891 8726 3899 8725

$$

PUMA
000 
WWUS53 KIND 272155
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT WED SEP 27 2006

INC083-153-272205-
/O.EXP.KIND.SV.W.0309.000000T0000Z-060927T2200Z/
KNOX-SULLIVAN-
455 PM CDT WED SEP 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX AND SOUTHEASTERN
SULLIVAN COUNTIES EXPIRES AT 500 PM CDT(600 PM EDT)...

THE STORM HAS EXITED KNOX COUNTY. COUNTY EMERGENCY MANAGEMENT 
REPORTED DIME TO NICKEL SIZE HAIL WITH THIS STORM AS IT PUSHED 
ACROSS NORTHERN KNOX COUNTY.

LAT...LON 3890 8744 3873 8751 3866 8756 3869 8729
      3883 8722 3890 8715 3891 8726 3899 8725

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:46 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 27, 1:46 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT WED SEP 27 2006

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT AND THURSDAY THEN
AGAIN FOR FRIDAY NIGHT/SATURDAY.

AT 18Z A COLD FRONT EXTENDED FROM AN AREA OF LOW PRESSURE IN LOWER
MI INTO NORTHWEST INDIANA AND THEN SOUTHWEST IL. SCT SHRA WERE
ALONG THE FRONT ACROSS THE NORTHWEST FORECAST AREA /FA/. UPPER
TROF REMAINED WELL WEST OF THE FA.

MODELS IN DECENT AGREEMENT FOR THE NEAR TERM. SIGNIFICANT
DIFFERENCES ARISE BY SATURDAY AS NAM IS MUCH STRONGER WITH SURFACE
LOW TO THE N. OTHER MODEL CONSENSUS IS FOR A WEAKER SOLUTION...AND
NAM HAS BEEN OVERDOING THE STRENGTH OF SYSTEMS LATELY. WILL THUS
GO CLOSE TO GFS SOLUTION.

COLD FRONT WILL SWEEP ACROSS THE FA LATE THIS AFTERNOON AND THIS
EVENING. ALTHOUGH DEWPOINTS ARE NOT THAT IMPRESSIVE /IN THE MID
50S/...WITH CURRENT HEATING AND FORCING FROM FRONT STILL EXPECT
CONVECTION TO FIRE ALONG THE FRONT. BY 00Z BEST CHANCES FOR RAIN
WILL BE ACROSS THE SOUTHEAST FA...SO WILL GO CATEGORICAL POPS
THERE. WILL TAPER TO SMALL CHANCE POPS WELL BEHIND THE FRONT
ACROSS THE NW FA. OVERNIGHT UPPER TROF WILL STILL BE TO THE WEST
SO EXPECT CHANCE OF SHRA TO CONTINUE. WILL ONLY KEEP THUNDER
MENTION IN THE FAR SOUTH WHERE SOME ELEVATED INSTABILITY MAY
PERSIST. STRONG COLD ADVECTION OVERNIGHT WILL ALLOW TEMPERATURES
TO FALL TO NEAR THE MAV NUMBERS IN THE UPPER 40S NW TO LOWER 50S
SE.

ON THURSDAY UPPER TROUGH WILL MOVE ACROSS THE FA. DECENT FORCING
AS NOTED IN QVECTOR PLOTS WILL INTERACT WITH LINGERING MOISTURE
TO PRODUCE SCATTERED SHOWERS. COLD ADVECTION WILL CONTINUE
THROUGHOUT THE DAY. COULD BE SOME AFTERNOON SUN IN THE SOUTHWEST
FA AS UPPER TROF EXITS AND SUBSIDENCE BEGINS. WITH PLENTY OF
CLOUDS AND THE COLD ADVECTION...FEEL MAV/MET HIGH TEMPERATURES ARE
TOO WARM ACROSS THE NORTHEAST HALF OF THE FA. ACROSS THE SOUTHWEST
FA WHERE THERE MIGHT BE SOME SUN...MAV/MET NUMBERS ARE OK.

FRIDAY WILL BE DRY AND COOL AS FA IS IN BETWEEN SYSTEMS. STRONG
WARM ADVECTION BEGINS ALOFT FRIDAY NIGHT AND WILL INCREASE THE
CLOUDS. BEST ISENTROPIC LIFT AND BEST MOISTURE WILL BE ACROSS THE
NORTHWEST FA. ANY PRECIP WOULD HAVE TO MOISTEN UP THE DRY LOWER
LEVELS BEFORE REACHING THE GROUND. GIVEN THE ABOVE...HAVE ADDED
POPS TO THE NW FA BUT KEPT THEM IN THE SLIGHT CHANCE CATEGORY.

NEXT FRONT MOVES ACROSS ON SATURDAY SO CHANCE POPS LOOK GOOD FOR
SATURDAY AND SATURDAY NIGHT. GFS/ECMWF CONSISTENT IN BRINGING YET
ANOTHER FRONT ON TUESDAY...SO HAVE ADDED POPS THERE TOO.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

KIND-88D SHOWING AN AREA OF MOSTLY MODERATE RWS ACRS NRN IN AND
CNTRL IL ASSCOCIATED WITH UPR IMPULSE DROPPING SE WITH THE
INDIVIDUAL CELLS MOVING NE. IMPULSE TO MOV THROUGH EARLY THIS
AFTERNOON...WHILE CD FNT FM JUST W OF ORD TO STL AT 15Z IS EXPECTED
TO REACH LAF LATE THIS AFTERNOON AND IND AND BMG EARLY THIS EVE.
MEANWHILE...MOSTLY SUNNY SKIES TO THE S OF THIS AREA OF RWS WL
ALLOW THE ATMS TO DESTABILIZE WITH CAPES TO 1000 J/KG JUST PRIOR TO
FROPA. IN ADDITION...MODELS BRING A COUPLE OF MORE IMPULSES ACRS THE
TERMINALS THIS AFT AND EVE WHICH SHOULD HELP SPARK TRW ACTIVITY. WL
WAIT TIL THE LAST MINUTE TO SEE IF WE CAN NAIL DOWN THE TIMING.
OTHERWISE...MODEL TIMES SECS AND PLAN VIEWS SHOW AND END TO THE DEEP
LIFT BY 04Z NEAR LAF TO 09Z NEAR BMG. WL END RWS. ALSO...TIME SECS
SHOW INCREASING MOIST IN THE BNDRY LYR OVERNGT. NGM MOS HAS IFR CIGS
OVERNGT. BASED ON UPSTREAM OBS ACRS IA AND WI...WL GO WITH MVFR CIGS
OVERNGT AND CONTINUING THU MRNG. GUSTY SW WINDS SHIFTING TO THE NW
AND DCRSG AFTER FROPA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...CS
AVIATION...KOCH
Hazardous weather outlook, Sep 27, 2:45 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT WED SEP 27 2006

INZ021-028>031-035>049-051>057-060>065-067>072-280800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
245 PM CDT WED SEP 27 2006 /345 PM EDT WED SEP 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...MAINLY
SOUTH AND EAST OF A KOKOMO TO TERRE HAUTE LINE. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR
SEVERE STORMS MAY PERSIST UNTIL MIDNIGHT EDT.

AFTER MIDNIGHT EDT ISOLATED STORMS ARE POSSIBLE SOUTH OF A VINCENNES
TO WINCHESTER LINE. THESE STORMS SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Sep 27, 3:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT WED SEP 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 S TERRE HAUTE         39.40N 87.38W
09/27/2006  E0.75 INCH       VIGO               IN   AMATEUR RADIO

0425 PM     HAIL             5 NW TIPTON             40.33N 86.11W
09/27/2006  E1.00 INCH       TIPTON             IN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL BETWEEN TIPTON AND
            SHARPSVILLE

0427 PM     HAIL             WHITESTOWN              40.00N 86.35W
09/27/2006  E0.88 INCH       BOONE              IN   TRAINED SPOTTER

&&

CP
Local storm report, Sep 27, 3:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT WED SEP 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             ZIONSVILLE              39.95N 86.27W
09/27/2006  M0.75 INCH       BOONE              IN   TRAINED SPOTTER

&&

OGREN
Local storm report, Sep 27, 4:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT WED SEP 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             FISHERS                 39.95N 86.02W
09/27/2006  E0.88 INCH       HAMILTON           IN   AMATEUR RADIO

            NICKEL SIZE HAIL AT 126TH AND BROOKS SCHOOL ROAD

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:14 PM CDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks46 min
Sep 27, 3:28 PM CDTSevere Thunderstorm WarningINDMadison, Tipton32 min
Sep 27, 3:32 PM CDTSevere Thunderstorm WarningINDHendricks43 min
Sep 27, 3:36 PM CDTSevere Thunderstorm WarningINDClay, Owen, Putnam39 min
Sep 27, 3:44 PM CDTSevere Thunderstorm WarningINDSullivan46 min
Sep 27, 3:53 PM CDTSevere Thunderstorm WarningINDHamilton30 min
Sep 27, 4:36 PM CDTSevere Thunderstorm WarningINDDaviess, Greene, Martin39 min
Sep 27, 4:46 PM CDTSevere Thunderstorm WarningINDHancock, Marion, Shelby44 min
Sep 27, 5:01 PM CDTSevere Thunderstorm WarningINDDaviess, Martin44 min
Sep 27, 5:05 PM CDTSevere Thunderstorm WarningINDBrown, Johnson, Morgan55 min
Sep 27, 5:13 PM CDTSevere Thunderstorm WarningINDDaviess, Martin32 min
Sep 27, 5:16 PM CDTSevere Thunderstorm WarningINDMadison19 min
Sep 27, 5:42 PM CDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.